AUDIENCE: Biomedical Engineering, Nursing, Risk Managers
ISSUE: CareFusion Corporation has received reports of customers experiencing a communication error on the Alaris PC unit (model 8015) with software version 9.12 when attached to the Alaris EtCO2 module (model 8300) or the Alaris SpO2 module (models 8210 and 8220).The firm issued a recall notification letter informing affected customers. While toggling between the Alaris EtCO2 Main Screen, displaying the Capnography waveform, and the EtCO2 Limits screen, the Alaris PC unit may experience a communication error. The communication error can also be experienced while toggling between the Alaris SpO2 Main Screen, displaying the Pleth waveform, and the SpO2 Limits screen. The Alaris PC unit will produce an audible alarm and the attached modules will display a Communications Error message with a flashing red light. Refer to the Recall Notice for additional details.
When the Alaris PC unit experiences a communication error, the programmed infusion(s) will continue as programmed. However, no further key presses on the Alaris PC unit have an effect on the system except for the System On key which allows the user to power down the device. Powering down of the device results in termination of all infusions. Termination of an infusion could result in serious injury or death.
BACKGROUND: The Alaris PC unit (model 8015) is part of the Alaris electronic infusion pump. An electronic infusion pump delivers controlled amounts of medications or other fluids to patients through intravenous (IV), intra-arterial (IA), epidural, and other acceptable routes of administration.
RECOMMENDATION: Either discontinue the use of the EtCO2 or SpO2 module(s) until the correction has been implemented by CareFusion, or weigh the risk/benefit to patients before continuing to use the Alaris EtCO2 module or Alaris SpO2 module(s). If you experience a communication error on the Alaris PC unit, contact CareFusion Customer Advocacy at 1-888-812-3266, 24 hours a day, 7 days a week or by email at firstname.lastname@example.org.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
[04/22/2013 - Recall Notice - FDA]